What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 6, 1:29 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 6, 1:29 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
329 PM EDT Mon Jul 6 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 225 PM EDT MON JUL 6 2020
On the large scale, the pattern continues to be defined by broad
ridging over much of the eastern half of the US and slight
amplification to the ridge over Ontario and Quebec. A stronger upper-
level disturbance exists well to the north of us over northern
Manitoba west of Hudson Bay with a weak, ill-defined cold front
stretched south and southwestward from it through northern
Minnesota. After a weak warm front moved through early this morning,
humidity is up from yesterday with dew points back in the mid 60s
and temps in the mid 80s to lower 90s yet again. This heat and
humidity has allowed 1000-2000 J/kg MLCAPE to build across the UP
with no cap which means that weak forcing with the front to the
west, plus lake breezes and remnant outflow boundaries are all
combining to lead to widespread weak thunderstorms. These storms are
expected to continue behaving the way they have for the past few
hours with a lot of pulsing up and down but no sustained strong or
severe storms since there continues to be little to no shear for
these storms to work with. Expect that these storms will continue to
fill in across the central UP along new outflow boundaries and the
lake breezes.
Still not sure exactly what happens this evening. Mesoanalysis shows
a mid-level short wave near the ND/SD/MN triple point which will
lift ENE into the UP by around 00z. This appears to be the feature
that the NAM and other NMM-core models have keyed in on as the
forcing for a larger and more significant bowing segment to develop
and move into the western UP this evening. Mesoanalysis also shows a
slight increase in effective shear to around 25-35 kts out ahead of
this wave. The big question, however, will be how worked over the
atmosphere is by that point by all of these earlier day storms that
were not handled well at all by the 12z run of the CAMs. Have to
think that the NAM, etc. are holding on to too much instability for
too long and that this possible secant round of storms this evening
won't materialize. Trended that way with POPs in keeping the highest
values towards early evening, but then lingered lighter values
through the evening just in case that does in fact materialize. Am
very curious to see what the 18z NAM/NAM nest and CMC-Reg/CMC-hi-res
show once they (hopefully) resolve the ongoing convection better. If
they still show a strong storm signal at that point even after these
storms today, may need to increase POPs and sky cover later on into
the evening.
Late tonight, the cold front will clear the area and become
stationary oriented east-west through Wisconsin. Initially there
will probably be lingering convective debris with low-level
scattered clouds through midnight or early morning, but eventually
the models show skies clearing towards dawn. The remnant moisture
and scattered low clouds should keep overnight lows warm, in the mid
to upper 60s. Behind the weak front, GEFS plumes show 850 mb temps
cooling by about 1-2 C compared to today, and thus highs should be
slightly cooler, although still in the mid 80s. Dew points should be
just a few ticks lower as well. With lighter low-level winds behind
the front, the Lake Superior lake breeze should make it farther
inland tomorrow which will also help keep things cooler along the
lakeshore where highs may not get out of the 70s. Depending on
exactly where the front settles, there could be some scattered
showers and storms again tomorrow afternoon over the south-central
and along the Bay of Green Bay. The environment tomorrow looks to
feature less heating and less moisture up here on the north side of
the boundary, and thus MLCAPE only around 500-1000 J/kg, but
stronger mid-level flow leading to 0-6 km bulk shear vectors of
around 30-40 kts which could make for better storm organization
should any form.
.LONG TERM...(Tuesday night through Monday)
Issued at 328 PM EDT MON JUL 6 2020
Ridging will move back into the upper Great Lakes into Wed. A 500 mb
trough will move into the northern plains Wed night and then into
the upper Great Lakes on Thu. Will still be unsettled for this
forecast period and did not make too many changes to the going
forecast.
In the extended, the GFS and ECMWF show a 500 mb ridge in New
England, another over the Rockies and a trough across the upper
Great Lakes 12z Fri. Thu trough remains over the area into 12z Sat
and then drops into the lower Great Lakes 12z Sun. Upper ridging
then moves into the upper Great Lakes 12z Mon. Temperatures will
remain at or above normal for this forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 143 PM EDT MON JUL 6 2020
Main story today will be scattered to numerous thunderstorms. Most
have already moved through IWD but additional storms could develop
next few hours so held on to a VCTS. Storms are just moving into CMX
now. Most will stay south but they could get close enough for a
brief vis reduction. Most storm coverage will be at SAW, beginning
in about 2-3 hours and lasting through the evening with occasional
MVFR vis possible.
Once storms clear tonight, expecting low-level scattered clouds in
their wake to linger through the evening, given that satellite shows
a lot of that ongoing in Minnesota right now. They should finally
clear late tonight. The W wind at CMX may push some marine fog
onshore but models for the most part don't show it so only went as
low as a 6SM BR for now.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 328 PM EDT MON JUL 6 2020
Light winds less than 20 kts are expected to continue throughout the
forecast period. Areas of fog are likely to persist, especially over
the east. Will still have to watch for dense fog at times with the
moist humid airmass over the colder water.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...RJC
LONG TERM...07
AVIATION...RJC
MARINE...07
Hazardous weather outlook, Jul 6, 1:58 PM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
358 PM EDT Mon Jul 6 2020
MIZ001>007-009>014-084-085-071200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
358 PM EDT Mon Jul 6 2020 /258 PM CDT Mon Jul 6 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Thunderstorms will persist into this evening, especially across
the south central and east. Strong to severe storms will be
capable of producing heavy rain, strong wind gusts and small hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Tuesday afternoon. By Wednesday
afternoon, thunderstorms will be possible in the western half of
Upper Michigan. During Wednesday evening into Thursday,
thunderstorms will be likely across Upper Michigan. Some storms
could be strong to severe at times and will be capable of
producing heavy rainfall.
The period of hot and humid weather is expected to continue
through this week. Make sure you and your pets stay hydrated.
Never leave pets or passengers unattended in hot vehicles!
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-071200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
358 PM EDT Mon Jul 6 2020 /258 PM CDT Mon Jul 6 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms will be possible over Lake Superior tonight...mainly
in the east half.
Areas of fog are expected tonight. Some locally dense areas will
be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible over much of Lake Superior Wednesday
afternoon through Thursday night. A few storms could be strong to
severe with high wind gusts and some hail.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-071200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
358 PM EDT Mon Jul 6 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms will be possible tonight. Gusty winds and small
hail may accompany stronger storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Tuesday, and Wednesday night through
Friday. A few storms could be strong to severe at times.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
In the hours before
Local storm report, Jul 6, 2:14 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
414 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 3 ESE LAURIUM 47.23N 88.39W
07/06/2020 M1.46 INCH HOUGHTON MI CO-OP OBSERVER
CO-OP OBSERVER STATION TRRM4 2.5 NE LAKE
LINDEN. DURATION 24 HOURS, RADAR ESTIMATED.
&&
TAPSpecial weather statement, Jul 6, 2:15 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Marquette MI
415 PM EDT Mon Jul 6 2020
MIZ006-062045-
Alger MI-
415 PM EDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALGER COUNTY UNTIL 445 PM
EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Au Train, or 7 miles west of Munising, moving east at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Grand Island and Christmas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4640 8681 4645 8684 4654 8680 4644 8664
TIME...MOT...LOC 2015Z 257DEG 9KT 4644 8680
Ritzman
Local storm report, Jul 6, 2:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
418 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND GST MUNISING 46.41N 86.65W
07/06/2020 M44 MPH ALGER MI ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM MUNISING. ASOS STATION KP53 MUNISING.
&&
TAPSpecial weather statement, Jul 6, 2:20 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
420 PM EDT Mon Jul 6 2020
MIZ006-013-085-062045-
Northern Schoolcraft MI-Delta MI-Alger MI-
420 PM EDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA...WESTERN
SCHOOLCRAFT AND SOUTHWESTERN ALGER COUNTIES UNTIL 445 PM EDT...
At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Au Train to Trenary. Movement was east at
20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Munising, Miners Castle, Chapel Lake, Grand Island, Au Train,
Chatham, Shingleton, Trenary, Christmas, Forest Lake, Diffin, Round
Lake, Wetmore, Melstrand, Eben Junction, Van Meer and Traunik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4654 8638 4609 8651 4616 8706 4646 8694
TIME...MOT...LOC 2020Z 275DEG 16KT 4639 8687 4622 8696
Ritzman
Special weather statement, Jul 6, 2:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Marquette MI
437 PM EDT Mon Jul 6 2020
MIZ012-013-062130-
Delta MI-Menominee MI-
437 PM EDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA AND
NORTHEASTERN MENOMINEE COUNTIES UNTIL 530 PM EDT/430 PM CDT/...
At 437 PM EDT/337 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from U.S. 41 between Trenary and
Rapid River to Powers. Movement was north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Escanaba, Gladstone, Rapid River, Powers, Rock, U.S. 41 between
Trenary and Rapid River, Wilson, Spalding, Bark River, Brampton,
Whitney, Cornell, St. Nicholas, Perkins, Hyde, Maplewood and
Schaeffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4562 8760 4580 8751 4599 8732 4599 8724
4606 8724 4616 8705 4612 8673 4595 8688
4567 8719
TIME...MOT...LOC 2037Z 201DEG 9KT 4615 8699 4569 8751
RJCSpecial weather statement, Jul 6, 2:43 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
443 PM EDT Mon Jul 6 2020
MIZ006-013-014-085-062130-
Northern Schoolcraft MI-Southern Schoolcraft MI-Delta MI-Alger MI-
443 PM EDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA...NORTHWESTERN
SCHOOLCRAFT AND CENTRAL ALGER COUNTIES UNTIL 530 PM EDT...
At 443 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chatham to near U.S. 41 between Trenary
and Rapid River. Movement was east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Munising, Miners Castle, Chapel Lake, Grand Island, Shingleton,
Steuben, Grand Sable Dunes, Christmas, Forest Lake, Cusino Lake,
Beaver Lake, Grand Portal Point, Au Sable Point, Round Lake, Wetmore,
Melstrand, Van Meer and Kingston Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4674 8602 4607 8635 4615 8698 4642 8686
TIME...MOT...LOC 2043Z 252DEG 30KT 4636 8686 4616 8695
Ritzman